[Reversible leukoencephalopathy related to cyclosporin treatment].

Abstract

INTRODUCTION At the present time cyclosporin is the most commonly used immunodepressive drug for the prevention of transplant rejection. Although the mechanism by which cerebral dysfunction occurs is not well understood, it has been noted that the clinical and radiological characteristics of cyclosporin neurotoxicity, which may occur even when the blood levels of the drugs are within the therapeutic range, are very similar to those of hypertensive encephalopathy and also resolve when the blood pressure drops. CASE CLINIC A 35 year old woman, treated with high doses of cyclosporin for a bone marrow transplant, presented with progressive headache, drowsiness, blurred vision and convulsions which coincided with a rapid rise in blood pressure. After antihypertensive treatment full recovery (of all symptoms) was seen. Neuro-radiological studies showed extensive changes in the white matter, mainly in the posterior cerebral regions that were not enhanced after contrast. The changes were compatible with oedema. A magnetic resonance study done two years later was completely normal. CONCLUSIONS In this clinical report the aetiology and the clinical and radiological characteristics of the neurotoxicity due to cyclosporin are discussed.

Cite this paper

@article{Griv1997ReversibleLR, title={[Reversible leukoencephalopathy related to cyclosporin treatment].}, author={Elisenda Griv{\'e} and Alex Rovira-Ca{\~n}ellas and Gemma Acebedo and Jos{\'e} Alvarez-Sab{\'i}n}, journal={Revista de neurologia}, year={1997}, volume={25 139}, pages={471-3} }